Nebraska, 2024

Flash Flooding and Flooding in Nebraska, June 21 to 22, 2024

June 21 to 22, 2024 · NWS GID · 11 events in 8 counties and zones

Although it impacted only a handful of west central and especially northern counties of South Central Nebraska, a persistent narrow band of heavy rain on the evening of Friday the 21st into the pre-dawn of Saturday the 22nd caused what was likely the overall most impactful flooding event of 2024 within the 24-county area. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.1 million
Crop damage
$23 million
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although it impacted only a handful of west central and especially northern counties of South Central Nebraska, a persistent narrow band of heavy rain on the evening of Friday the 21st into the pre-dawn of Saturday the 22nd caused what was likely the overall most impactful flooding event of 2024 within the 24-county area. Over the course of 10 hours between 5 p.m. and 3 a.m. CDT, numerous and mostly sub-severe thunderstorms repeatedly tracked through counties along and especially north of Interstate 80, dumping several inches of moderate to heavy rain that flooded countless rural roads (damaging many), prompted at least minor flooding in several communities (most notably Dannebrog, which suffered moderate impacts) and sent several creeks and streams spilling out of their banks (including the Turkey/Oak Creeks in Howard County and Davis/Clear Creeks in Polk County). Fortunately, the vast majority of convection checked in on the weaker side in terms of damaging wind/large hail. However, there were a few instances of severe-criteria winds mainly early in the event, highlighted by a few pockets of tree damage and several flipped irrigation pivots from apparent microbursts in the Cozad vicinity around 7:30 p.m. CDT (speeds estimated 70-90 MPH).

There was little doubt though that heavy/rain flooding was the biggest story. Delving into various details, the broader west-east oriented mesoscale rain band was 25-35 miles wide, aligned through nearly all of Sherman/Howard/Nance counties, along with southern parts of Valley/Greeley counties and primarily northern sections of Dawson/Merrick/Polk counties. Within the outer northern and southern fringes of this band, 2-4 inch totals were common. However, the real trouble struck within the heart of the mesoscale band, as a roughly 10-15 mile wide swath of real estate centered roughly along a Rockville-St. Paul-Genoa line was drenched with widespread totals of 4-6, and localized higher amounts to 7+. Per measurements from NWS/NeRAIN/CoCoRaHS observers, a few of the highest official totals featured: 7.60 six miles southeast of Wolbach (this exceeded the 200-year average recurrence interval), 6.20 nine miles northeast of Palmer, 5.23 three miles north-northeast of St. Paul, 5.10 two miles northwest of Rockville and 4.70 in St. Paul itself. In addition to widespread flooding of innumerable rural roads and several small creeks/streams, the overall-biggest impact to any particular community targeted Dannebrog. Slightly outside of town, an evacuation was needed at a farmstead, and a river gage along the Turkey Creek north of Dannebrog registered a record crest of 21.63 around sunrise on the 22nd (this also eclipsed moderate flood stage of 21.0'). Incredibly, this gage was only three weeks removed from a notable crest of 20.40 ...at the time its 2nd-highest on record. In Dannebrog itself, the Oak Creek overran its banks during the day on the 22nd, closing down Highway 58, flooding the city park along with several streets, and causing a few homes to need sandbagged. In all, seven homes reportedly suffered water damage and 14 city blocks flooded. Farther east, although not as impactful as in Dannebrog, a portion of Highway 81/92 was closed for several hours on the west edge of Osceola as Davis Creek spilled out of its banks. While the majority of flooding receded (or at least greatly improved) by late evening of the 22nd, a gage along the Clear Creek in northeastern Polk County did not slip below flood stage until late evening of the 24th. Putting this hydrologic event into some broader context, while this 3-6+ of evening-overnight rain was certainly enough to prompt flooding on its own accord, plentiful antecedent precipitation had primed the pump (so to speak) by saturating soils. Outlining specific examples from two long-time NWS Cooperative Observer stations, 60-day observed precipitation leading into this event (since April 23) was already a notable 5.53 above normal/167 percent of normal at St. Paul, and 7.11 above normal/180 percent of normal at Osceola. Then, in the wake of this event (which dumped 4.70 on St. Paul/2.96 Osceola), 60-day totals at these stations became downright remarkable. At St. Paul, the 60-day tally for April 24-June 22 ballooned to 18.50, not only marking the wettest stretch on record between those particular dates (out of 128 years), but also the overall-wettest 60 days in five years (since summer 2019). In Osceola, the 60-day total from April 24-June 22 soared to 18.96, marking the 2nd-most on record (out of 124 years) between those particular dates and also the overall-wettest 60 days since 1991.

Finishing up with a look at event evolution and timing, this was actually a fairly classic setup for training convection and resultant, narrow heavy rain banding. In the mid-upper levels, moderately-strong west-southwesterly flow prevailed, containing embedded, low amplitude disturbances. Meanwhile, at the surface a well-defined, quasi-stationary front loosely bisected Nebraska in southwest-northeast fashion at mid-afternoon, attendant to low pressure centered over the NE/KS/CO border. The local South Central Nebraska area resided entirely south of this front to start the late afternoon/early evening, with gusty southerly breezes maintaining a seasonably-moist airmass with dewpoints mid-upper 60s F. The first storms of the afternoon fired up near the surface low/frontal intersection in far southwest Nebraska and started tracking northeast, entering the local area into Dawson County between 5-6 p.m. CDT. During the next couple of hours, convection quickly evolved into a nearly solid, west-southwest to east-northeast oriented axis extending from Dawson County up into/across the aforementioned counties mainly north of I-80. Also during this time, a few storms assumed transient supercell characteristics within a mesoscale environment featuring 1000-1500 J/kg and 30-40 knots of effective deep-layer shear...including the storm that caused the Cozad area wind damage. However, as darkness set in, it was increasingly-clear that heavy rain/flooding would take center stage as a south-southwesterly low-level jet (evident at 850 millibars) ramped up to at least 40-45 knots, lifting copious amounts of moisture into a low-level frontal zone that was shifting slowly southward across South Central Nebraska...augmented by convective outflow. By 10 p.m. CDT, training convection stretched the width of the local area...from Dawson/Sherman/Buffalo counties in the west to Nance/Merrick/Polk counties in the east. Fortunately, this was also about the time that the western fringes of convection stopped continuously regenerating over the Dawson County area, allowing storms to begin gradually vacating South Central Nebraska. This was a slow process though, with the back edge of heavy rain not clearing the Highway 281 corridor until around midnight CDT, before finally exiting Polk County and the far northeast corner of the local domain between 2-3 a.m. CDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 21, 5:02 PM CST, 1 hour 18 minutes earlier. Its key messages:

  • Slight risk (level 2 of 5) for severe thunderstorms for portions of central Nebraska this evening. Main timeframe is 5pm to midnight.
  • Only low chances for thunderstorms (10-20%) Saturday through Tuesday. Rain/t-storm chances increase again mid to late next week.
  • Heat returns early next week. High temperatures around 100 degrees are expected on Monday, and heat index values may exceed 105 degrees in some spots.
Area forecast discussion, Jun 21, 5:02 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
602 PM CDT Fri Jun 21 2024

.KEY MESSAGES...

- Slight risk (level 2 of 5) for severe thunderstorms for
  portions of central Nebraska this evening. Main timeframe is
  5pm to midnight.

- Only low chances for thunderstorms (10-20%) Saturday through
  Tuesday. Rain/t-storm chances increase again mid to late next
  week.

- Heat returns early next week. High temperatures around 100
  degrees are expected on Monday, and heat index values may
  exceed 105 degrees in some spots.

&&

.DISCUSSION...
Issued at 318 PM CDT Fri Jun 21 2024

As of 3pm, radar shows a few thunderstorms already developing
over SW Nebraska, moving northeast. The expectation is that this
will continue to develop into a few clusters, impacting areas
north of Highway 6, mainly in the 5pm to midnight timeframe.
Convective parameters are not "off the charts" by any means, but
are at least marginally supportive of some supercell features
(1500 J/kg MLCAPE and around 35kt effective shear). Hail and
wind will be the main threats, but some localized flooding is
also possible. The 18Z HRRR shows some isolated maxima of 3.00"
of rain along the Hwy 92 area, but that is certainly on the
higher end compared to the 12Z HREF.

Northwesterly winds arrive on Saturday as a cold front moves
through the area. There is a low chance for a few showers or
storms to redevelop in our southeastern zones along this front,
but near-term models largely keep this to safely our southeast.

For many areas, tomorrow is expected to be the coolest day
through next week. Upper level riding moves into the area early
next week, allowing temperatures to climb into the 90s on
Sunday, and to near 100 degrees on Monday. There are low chances
for thunderstorms each of these days, but midlevel capping will
keep storms pretty isolated.

A series of upper shortwaves will break down the ridge and bring
us increasing thunderstorm chances from the middle to end of
next week. Temperatures return closer to climatology (upper 80s
and low 90s) for Wednesday/Thursday. Thursday through Friday
appears to be the next best chance for rain for most of the
area.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 1240 PM CDT Fri Jun 21 2024

Watching current radar trends along with HRRR output, decided to
shrink the VCTS timing for GRI as HRRR doesn't bring the current
convection near GRI until 03z. There are a few pop-up showers
ahead of the convection that will have to be watched, otherwise
3-7z is best chance to see something. EAR I shrank the backside
by an hour as convection looks to be east of the TAF site by
then.21z HRRR generally keeps the convection north of I-80 this
evening. Southerly winds should taper off this evening and will
pickup and become NW around mid-day tomorrow as a cold front
will move through the area. The models are hinting at a MVFR
ceiling tomorrow morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Mangels
AVIATION...Beda
Hazardous weather outlook, Jun 21, 1:32 PM CST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
232 PM CDT Fri Jun 21 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
221200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
232 PM CDT Fri Jun 21 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected to develop late this
afternoon through this evening, mainly near and north of Highway 6
in central Nebraska. A few of these storms may become severe,
with hail to the size of quarters and wind gusts to 60 MPH. Heavy
rain could also lead to localized flooding. The main timeframe for
severe weather is between 5pm and midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There are low chances for thunderstorms Saturday through Tuesday,
Thunderstorm chances then increase Wednesday and Thursday.

Warmer temperatures return next week. Heat index values of 100 to
105 degrees are expected for portions of the area on Monday and
Tuesday.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jun 21, 4:46 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Hastings NE
546 PM CDT Fri Jun 21 2024

NEZ060-061-212330-
Buffalo NE-Dawson NE-
546 PM CDT Fri Jun 21 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN BUFFALO AND DAWSON
COUNTIES THROUGH 630 PM CDT...

At 546 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Broken Bow to 6 miles
southwest of Eddyville to near Johnson Lake. Movement was northeast
at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Lexington and Eddyville around 550 PM CDT.
  Sumner around 605 PM CDT.

This includes Interstate 80 between mile markers 224 and 265.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and central Nebraska.

&&

LAT...LON 4089 9994 4105 9990 4105 9920 4066 9922
      4068 9959 4070 9971 4070 10002
TIME...MOT...LOC 2246Z 228DEG 32KT 4129 9966 4094 9969 4074 9984

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Wekesser
Special weather statement, Jun 21, 5:06 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Hastings NE
606 PM CDT Fri Jun 21 2024

NEZ039-046-212345-
Valley NE-Sherman NE-
606 PM CDT Fri Jun 21 2024

...STRONG THUNDERSTORMS WILL IMPACT VALLEY AND NORTHWESTERN SHERMAN
COUNTIES THROUGH 645 PM CDT...

At 605 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sargent to near Arcadia to 6 miles north
of Litchfield. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Arcadia around 610 PM CDT.
  Ord and Elyria around 625 PM CDT.

Other locations in the path of these storms include Fort Hartsuff
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Nebraska.

&&

LAT...LON 4174 9875 4153 9875 4106 9920 4174 9921
TIME...MOT...LOC 2305Z 210DEG 30KT 4166 9947 4146 9915 4124 9918

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Wekesser
Special weather statement, Jun 21, 5:31 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Hastings NE
631 PM CDT Fri Jun 21 2024

NEZ060-061-220015-
Buffalo NE-Dawson NE-
631 PM CDT Fri Jun 21 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BUFFALO AND DAWSON
COUNTIES THROUGH 715 PM CDT...

At 631 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cozad, or 12 miles northwest of Lexington, moving northeast at 40
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
  Eddyville.

This includes Interstate 80 between mile markers 211 and 233.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Nebraska.

&&

LAT...LON 4088 10023 4105 10007 4104 9921 4070 9995
      4070 10022
TIME...MOT...LOC 2331Z 230DEG 36KT 4085 9996

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Wekesser
Special weather statement, Jun 21, 5:41 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Hastings NE
641 PM CDT Fri Jun 21 2024

NEZ039-040-046-047-220015-
Valley NE-Howard NE-Greeley NE-Sherman NE-
641 PM CDT Fri Jun 21 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN GREELEY...VALLEY...
SHERMAN AND NORTHWESTERN HOWARD COUNTIES THROUGH 715 PM CDT...

At 641 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Elyria to 6 miles south of Ord to near Loup
City to near Litchfield. Movement was northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Ord, Loup City, Litchfield, Hazard, Elyria, Fort Hartsuff State
  Park, and Sherman Reservoir Dam around 645 PM CDT.
  North Loup around 650 PM CDT.
  Scotia around 655 PM CDT.

Other locations in the path of these storms include Ashton, Greeley
and Greeley Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Nebraska.

&&

LAT...LON 4174 9850 4155 9853 4105 9885 4105 9921
      4164 9921 4174 9906
TIME...MOT...LOC 2341Z 233DEG 42KT 4166 9901 4151 9893 4131 9896 4110
9919

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Wekesser
Special weather statement, Jun 21, 6:12 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Hastings NE
712 PM CDT Fri Jun 21 2024

NEZ060-061-220100-
Buffalo NE-Dawson NE-
712 PM CDT Fri Jun 21 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BUFFALO AND DAWSON
COUNTIES THROUGH 800 PM CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm over
Willow Island, or 18 miles west of Lexington, moving northeast at 35
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Cozad around 715 PM CDT.

Other locations in the path of this storm include Eddyville.

This includes Interstate 80 between mile markers 209 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Nebraska.

&&

LAT...LON 4096 10022 4105 10016 4104 9925 4070 10002
      4070 10022
TIME...MOT...LOC 0012Z 247DEG 32KT 4088 10007

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Wekesser
Special weather statement, Jun 21, 6:15 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Hastings NE
715 PM CDT Fri Jun 21 2024

NEZ039>041-046>048-220045-
Merrick NE-Nance NE-Valley NE-Howard NE-Greeley NE-Sherman NE-
715 PM CDT Fri Jun 21 2024

...STRONG THUNDERSTORMS WILL IMPACT GREELEY...WESTERN NANCE...
SOUTHEASTERN VALLEY...EASTERN SHERMAN...WESTERN MERRICK AND HOWARD
COUNTIES THROUGH 745 PM CDT...

At 715 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Scotia to near Cotesfield to near Elba to
Rockville. Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Greeley, St. Paul, Greeley Center, Wolbach, Elba, and Farwell
  around 720 PM CDT.
  Cushing around 725 PM CDT.
  Spalding around 735 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Nebraska.

&&

LAT...LON 4148 9829 4148 9811 4136 9811 4105 9856
      4105 9911 4115 9893 4134 9888 4152 9893
      4174 9840 4174 9829
TIME...MOT...LOC 0015Z 248DEG 44KT 4154 9866 4142 9856 4123 9856 4112
9880

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Wekesser

The radar

The North Platte radar (KLNX), 131 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 4 thunderstorm wind, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Dawson

When
June 21, 6:20 PM CST to 6:23 PM CST
Where
Dawson County, 2.98 mi SSW of Willow Is to 2.19 mi SSE of Willow Is
Measured
78 kt (90 mph) estimated gust
Property damage
$500,000
Crop damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
40.838, -100.082

Wind gusts estimated to be between 70 and 90 MPH resulted in several overturned irrigation pivots and tree damage in the area, including larger snapped limbs and trunks.

Thunderstorm Wind, Dawson

When
June 21, 6:28 PM CST to 6:30 PM CST
Where
Dawson County, 1.94 mi SSE of Cozad to 1.25 mi ESE of Cozad
Measured
65 kt (75 mph) estimated gust
Property damage
$500,000
Crop damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
40.845, -99.953

Wind gusts estimated to be between 70 and 75 MPH resulted in overturned irrigation pivots in the area. Tree damage was also noted in and around the local country club.

Thunderstorm Wind, Buffalo

When
June 21, 7:38 PM CST
Where
Buffalo County, 1.48 mi NNW of Miller
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
40.950, -99.390

A tree was blown over onto Highway 183.

Thunderstorm Wind, Merrick

When
June 21, 8:45 PM CST
Where
Merrick County, 5.02 mi NE of Clarks
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.250, -97.780

A wind gust of 58 MPH was measured by a mesonet station located four miles northeast of Clarks.

Flash Flood, Sherman

When
June 21, 10:15 PM CST to June 22, 3:00 AM CST
Where
Sherman County, 4.48 mi NNW of Litchfield to 6.08 mi NE of Ashton
Cause
Heavy Rain
Property damage
$300,000
Crop damage
$3.0 million
Reported by
Emergency Manager
Coordinates
41.226, -99.193

Based on radar estimation and various measured totals from NWS/NeRAIN/CoCoRaHS observers, widespread rainfall of 3-6 inches fell within primarily the southern two-thirds of the county mainly between 6 p.m. CDT on the 21st and 12 a.m. CDT on the 22nd.

Flash Flood, Howard

When
June 21, 10:15 PM CST to June 22, 3:00 AM CST
Where
Howard County, 1.52 mi W of Boelus to 6.94 mi E of Dannebrog
Cause
Heavy Rain
Property damage
$600,000
Crop damage
$6.0 million
Reported by
Emergency Manager
Coordinates
41.077, -98.749

Based on radar estimation and various totals from NWS/NeRAIN/CoCoRaHS observers, widespread rainfall of 3-6 inches (localized 7+ inches) fell across most of the county mainly between 7 p.m. CDT on the 21st and 12:30 a.m. CDT on the 22nd. A river gage along the Turkey Creek north of Dannebrog registered a record crest of 21.63 feet (flood stage 17.0') on the morning of the 22nd. Emergency management reported numerous rural roads under water and an evacuation was needed at one farmstead northwest of Dannebrog. Other area creeks and streams flooded, including the Dry and Oak Creeks. The flooding of Oak Creek had a significant impact in Dannebrog, closing Highway 58, flooding the park and several streets, and causing a few homes to need sandbagged. In all, a reported seven homes received water damage and 14 city blocks flooded, causing $50,000 in city infrastructure damage. Per county officials, 60 miles of county roads were damaged at an estimated cost of $393,000. In addition, 11 bridges were damaged with an estimated repair at $275,000.

Flash Flood, Greeley

When
June 21, 10:15 PM CST to June 22, 3:00 AM CST
Where
Greeley County, 5.02 mi W of Wolbach to 1.76 mi E of Wolbach
Cause
Heavy Rain
Property damage
$300,000
Crop damage
$3.0 million
Reported by
Emergency Manager
Coordinates
41.394, -98.496

Based on radar estimation and various measured totals from NWS/NeRAIN/CoCoRaHS observers, widespread rainfall of 2-6 inches fell within primarily the southern two-thirds of the county mainly between 7 p.m. CDT on the 21st and 1 a.m. CDT on the 22nd.

Flash Flood, Nance

When
June 21, 11:30 PM CST to June 22, 3:00 AM CST
Where
Nance County, 4.1 mi SSE of Genoa to 2.57 mi S of Genoa
Cause
Heavy Rain
Property damage
$600,000
Crop damage
$6.0 million
Reported by
Emergency Manager
Coordinates
41.394, -97.704

Based on radar estimation and various measured totals from NWS/NeRAIN/CoCoRaHS observers, widespread rainfall of 2.50-7.00 inches fell across most of the county mainly between 8 p.m. CDT on the 21st and 1 a.m. CDT on the 22nd. Per media reports, the county supervisor reported flood damage to numerous rural roads.

Flash Flood, Merrick

When
June 21, 11:30 PM CST to June 22, 3:00 AM CST
Where
Merrick County, 4.1 mi WNW of Worms to 3.08 mi NNW of Palmer
Cause
Heavy Rain
Property damage
$300,000
Crop damage
$3.0 million
Reported by
Emergency Manager
Coordinates
41.132, -98.287

Based on radar estimation and various measured totals from NWS/NeRAIN/CoCoRaHS observers, widespread rainfall of 2-6 inches fell across mainly the northern half of the county (highest totals far north) mainly between 7:30 p.m. CDT on the 21st and 1 a.m. CDT on the 22nd.

Flood, Polk

When
June 22, 12:30 AM CST to 11:00 PM CST
Where
Polk County, 6.05 mi NNW of Polk to 9.15 mi SE of Shelby
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.166, -97.826

Based on radar estimation and various totals from NWS/NeRAIN/CoCoRaHS observers, widespread rainfall of 2.50-4.50 inches fell across mainly the northern half of the county mainly between 10 p.m. CDT on the 21st and 3 a.m. CDT on the 22nd. Among the known impacts, Davis Creek flooded in and near Osceola, spilling onto and closing at least one lane of Highway 81/92 near the west edge of town for several hours.

Flood, Howard

When
June 22, 3:00 AM CST to 11:00 PM CST
Where
Howard County, 2.43 mi WSW of Dannebrog to 0.97 mi S of Nysted
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.101, -98.589

Based on radar estimation and various totals from NWS/NeRAIN/CoCoRaHS observers, widespread rainfall of 3-6 inches (localized 7+ inches) fell across most of the county mainly between 7 p.m. CDT on the 21st and 12:30 a.m. CDT on the 22nd. A river gage along the Turkey Creek north of Dannebrog registered a record crest of 21.63 feet (flood stage 17.0') on the morning of the 22nd. Emergency management reported numerous rural roads under water and an evacuation was needed at one farmstead northwest of Dannebrog. Other area creeks and streams flooded, including the Dry and Oak Creeks. The flooding of Oak Creek had a significant impact in Dannebrog, closing Highway 58, flooding the park and several streets, and causing a few homes to need sandbagged. In all, a reported seven homes received water damage and 14 city blocks flooded, causing $50,000 in city infrastructure damage. Flood waters in and near Dannebrog did not start to recede appreciably until late evening on the 22nd. Per county officials, 60 miles of county roads were damaged at an estimated cost of $393,000. In addition, 11 bridges were damaged with an estimated repair at $275,000.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182812, 1182814, 1182816, 1182817, 1182827, 1182828, 1182829, 1182830, 1182834, 1206038, 1206030.